Tornadoes · United States · New Mexico · 2008

EF0 tornado, Puerto De Luna, New Mexico, August 17, 2008

This EF0 tornado ran 0.3 miles across Guadalupe County on August 17, 2008, touching down at 7:20 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 17, 2008
Touchdown
7:20 PM MDT (01:20 UTC)
Lifted
7:21 PM MDT (01:21 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Guadalupe County
Touchdown point
34.628, -104.463
Lift-off point
34.624, -104.461
Record number
0808171920-01

What the Weather Service recorded

An upper low over Colorado provided adequate wind shear and instability to produce a severe weather outbreak across central and eastern sections of New Mexico. Several of the storms became tornadic while others produced large hail, damaging winds and flooding rain.

A thunderstorm with a persistent hook echo on radar produced a brief tornado touchdown near Highway 84.

A tornado briefly touched down west of Sumner Lake.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Aug 17, 2:55 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 2:55 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT SUN AUG 17 2008

.DISCUSSION...
SHORT TERM (TONIGHT-TUESDAY)...579H5 CUTOFF UPPER LOW IN CENTRAL
COLORADO CONTINUES TO DOMINATE THE WEATHER PATTERN. WITH GOOD
MODEL CONSENSUS BETWEEN THE GFS...NAM... ECMWF...THE UPPER LOW
WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH NORTHEAST NEW
MEXICO INTO THE OK-TX PANHANDLES BY MONDAY EVENING. CIRCULATION
AROUND THE UPPER LOW HAS ADVECTED DRIER AIR AT THE MID-LEVELS INTO
NORTHERN NEW MEXICO...AS DEPICTED ON SATELLITE WATER VAPOR
IMAGERY. THIS DRIER AIR...12Z ABQ PWAT AT 0.97 INCHES WILL ALLOW
FOR INCREASED AFTERNOON INSOLATION AND DESTABILIZE THE ATMOSPHERE
SUPPORTING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE AZTEC
PROFILER IS MEASURING 35 KTS WESTERLY WIND AT 500 MB AND THE 12Z
ABQ SOUNDING WIND PROFILE SHOWS WESTERLY WINDS FROM 8500 FT AND
ABOVE...WITH 500 MB WINDS AT 25 KTS. THESE WINDS WILL ONCE AGAIN
INDUCE GRAVITY WAVES DOWNSTREAM OF OUR NORTH-SOUTH ORIENTED
CENTRAL MOUNTAIN CHAIN. THESE GRAVITY WAVES WILL AID IN THE
INITIATION OF STRONG THUNDERSTORMS. ONCE STORMS INITIATE...THEY
WILL MOVE GENERALLY TO THE EAST AND SOUTHEAST...EXCEPT WHERE
INTERACTING WITH TERRAIN.

THE MAIN FOCUS FOR STRONG STORMS THIS AFTERNOON AND EVENING WILL BE
NORTHEAST NEW MEXICO...FROM THE EAST SLOPES OF THE SANGRES INTO THE
PLAINS...AS THE UPPER LOW TRAVERSES THE AREA.  EAST CENTRAL AND
SOUTHEAST NEW MEXICO WILL ALSO GET INTO THE ACT THIS AFTERNOON AND
EVENING AS STORMS FIRE ALONG THE MOUNTAINS TO THE WEST AND MOVE EAST
OR AS NEW STORMS INITIATE IN THE MOISTURE RICH BOUNDARY LAYER AIR IN
PLACE ACROSS THE REGION WHERE DEWPOINT READINGS ARE IN THE 60S FROM
CARLSBAD TO TUCUMCARI.

THESE STORMS ARE EXPECTED TO PRODUCE HEAVY RAIN.  ACCORDINGLY...A
FLASH FLOOD WATCH IS IN PLACE FOR EASTERN NEW MEXICO THROUGH LATE
TONIGHT.

THE WESTERN MOUNTAINS WILL ALSO SEE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING AS AMPLE BOUNDARY LAYER MOISTURE ALSO
CONTINUES IN PLACE ACROSS THE CONTINENTAL DIVIDE.

THE THREAT FOR THUNDERSTORMS CONTINUES ACROSS EASTERN NEW MEXICO
AND ESPECIALLY NORTHEAST NEW MEXICO THROUGH MONDAY EVENING AS THE
PROXIMITY OF THE UPPER LOW IN THE OK-TX PANHANDLES WILL CONTINUE TO
CIRCULATE MOISTURE THROUGH THE AREA AND PROVIDE A FOCUS FOR
INITIATING STORMS. ON TUESDAY INTO WEDNESDAY...AS THE UPPER LOW
CONTINUES TO DRIFT SLOWLY SOUTHEAST INTO CENTRAL TEXAS THE THREAT
FOR WIDESPREAD CONVECTIVE ACTIVITY ACROSS THE STATE DIMINISHES.

LONG TERM (TUESDAY NIGHT-SATURDAY)...THE 500 MB CUTOFF UPPER LOW
CONTINUES TO MOVE SLOWLY SOUTHEAST INTO CENTRAL AND NORTHEAST TEXAS
ON WEDNESDAY THEN LIFTS OUT TO THE NORTHEAST THROUGH EASTERN
OKLAHOMA...EASTERN KANSAS AND MISSOURI. THIS ALLOWS AN UPPER LEVEL
HIGH PRESSURE RIDGE TO BUILD INTO NEW MEXICO FROM THE WEST THROUGH
FRIDAY...WITH AN UPPER LEVEL HIGH PRESSURE CENTER DEVELOPING FROM
CENTRAL ARIZONA TO CENTRAL NEW MEXICO. AS THE HIGH PRESSURE
BUILDS...A WARMER AND DRIER AIRMASS DEVELOPS ACROSS THE REGION...
EXPECT MAXIMUM TEMPERATURES TO INCREASE TO AROUND CLIMATE NORMALS
AND POPS TO DECREASE TO BELOW CLIMATE NORMALS THURSDAY THROUGH
SATURDAY.

BENNETT

&&

.AVIATION...
RESTRICTING CONDITIONS HAVE LIFTED ACROSS THE STATE...HOWEVER THIS
WILL BE SHORT-LIVED AS IFR/LIFR CIGS WILL REDEVELOP IN ERN NM LATER
TONIGHT. BUT FIRST...SCATTERED SHOWERS/STORMS ARE DEVELOPING OVER
CENTRAL/ERN SECTIONS OF NM AND THIS ACTIVITY WILL CONTINUE THROUGH
THE EVENING HOURS. SOME OF THESE STORMS WILL PRODUCE GUSTY WINDS...
SMALL HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS WHICH COULD
REDUCE VIS/CIGS INTO THE MVFR CATEGORY. AFTER THE MIDNIGHT HOUR...
MUCH OF THE ACTIVITY WILL BE ALONG THE TEXAS BORDER. LOW CLOUDS AND
FOG WILL DEVELOP BY MIDNIGHT EAST OF THE CENTRAL MTS. CONFIDENCE OF
THESE RESTRICTING CONDITIONS IS FAIRLY HIGH AND THEREFORE INCLUDED
IN REGIONAL TAFS. SOME VFR CIGS SHOULD FORM WITHIN THE MIDDLE AND
LOWER RIO GRANDE VALLEY SIMILAR TO THIS MORNING. CANYON WINDS WILL
DEVELOP AGAIN THIS EVENING...WITH THE HIGHEST SPEEDS EXPECTED PRIOR
TO DAYBREAK. DO NOT ANTICIPATE AN AWW ISSUANCE...THOUGH THE EVENING
SHIFT WILL NEED TO MONITOR SITUATION CLOSELY. WRN SITES WILL REMAIN
VFR IN NATURE FOR THE NEXT 24 HOURS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER

&&

.FIRE WEATHER...
A LESS ACTIVE PERIOD WILL DEVELOP FROM NORTHWEST TO SOUTHEAST OVER
THE STATE DURING THE NEXT 24 TO 48 HOURS AS AN UPPER LOW MIGRATES
FROM SOUTHERN CO INTO CENTRAL TX. FOR THIS AFTERNOON...SHOWERS AND
THUNDERSTORMS WILL BE FOCUSED OVER CENTRAL/ERN NM...WHERE WETTING
RAINS WILL BE COMMON. FOR MONDAY AFTERNOON/EVENING...THE MAIN FOCUS
FOR PRECIPITATION WILL BE EAST OF THE CENTRAL MTS. AS THE MID-WEEK
APPROACHES...EXPECT WARMER TEMPS AND LOWER HUMIDITIES...ESPECIALLY
IN THE NORTHWEST CORNER OF NEW MEXICO. IN FACT...MINIMUM HUMIDITIES
WILL DROP BELOW 15 PERCENT IN THIS REGION DURING PEAK HEATING...BUT
WINDS WILL NOT BE STRONG ENOUGH TO SUPPORT CRITICAL CONDITIONS. FOR
THE MIDDLE/LATTER PORTION OF THE WORK WEEK...STORMS WILL BE OF THE
ISOLATED NATURE...FOCUSED IN THE HIGH TERRAIN. THE NEXT SIGNIFICANT
THREAT FOR PCPN MAY COME NEXT WEEKEND AS A COLD FRONT SWEEPS ACROSS
EASTERN NEW MEXICO.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  89  57  93 /   0   0   0   5
GALLUP..........................  49  85  50  87 /   5   0   0   5
GRANTS..........................  49  84  49  86 /   5   5   5  10
GLENWOOD........................  59  89  58  91 /  30  20  10  10
CHAMA...........................  39  76  41  81 /  20  10  10  10
LOS ALAMOS......................  47  76  49  80 /  30  20  10  10
RED RIVER.......................  37  66  36  75 /  40  30  20  20
TAOS............................  45  77  45  82 /  40  20  10  10
SANTA FE........................  51  77  53  81 /  40  30  10  20
SANTA FE AIRPORT................  51  79  53  83 /  30  20  10  10
ESPANOLA........................  50  82  52  87 /  30  20  10  10
ALBUQUERQUE HEIGHTS.............  61  83  62  85 /  30  20  10  10
ALBUQUERQUE VALLEY..............  58  85  58  86 /  30  20  10  10
ALBUQUERQUE FOOTHILLS...........  57  82  57  84 /  30  20  10  10
ALBUQUERQUE WEST MESA...........  58  84  60  86 /  30  10  10  10
SOCORRO.........................  57  85  57  87 /  30  20  10  10
SANDIA PARK/CEDAR CREST.........  46  74  45  80 /  30  20  10  10
MORIARTY/ESTANCIA...............  49  77  49  81 /  40  30  10  20
CARRIZOZO.......................  54  81  55  85 /  40  30  10  20
RUIDOSO.........................  50  72  49  75 /  40  40  20  20
RATON...........................  48  73  48  81 /  50  30  20  20
LAS VEGAS.......................  47  71  46  79 /  50  40  20  20
ROY.............................  54  72  54  81 /  60  40  20  20
CLAYTON.........................  54  72  57  81 /  70  40  20  20
SANTA ROSA......................  54  79  54  85 /  60  40  20  20
TUCUMCARI.......................  57  77  57  84 /  70  40  20  20
FORT SUMNER.....................  60  78  58  84 /  60  40  20  20
CLOVIS..........................  59  75  59  82 /  70  50  30  20
PORTALES........................  60  76  60  82 /  70  50  30  20
ROSWELL.........................  61  79  64  84 /  50  40  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ004>007-010>013-016>021-026.

&&

01/46
Hazardous weather outlook, Aug 17, 7:17 PM MDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
717 PM MDT SUN AUG 17 2008

NMZ001>021-026-181200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
717 PM MDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE EVENING
HOURS OVER PORTIONS OF CENTRAL AND EASTERN NEW MEXICO. THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE NOT OUT OF THE QUESTION WITH THE STRONGER
STORMS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT THROUGH LATE TONIGHT FOR
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. PLEASE REFER
TO THE LATEST FLASH FLOOD WATCH STATEMENT OR ANY WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS. THESE STORMS WILL BE CAPABLE OF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS...THOUGH AN ISOLATED SEVERE
STORM CAN NOT BE RULED OUT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637.

In the hours before

Special weather statement, Aug 17, 5:04 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT SUN AUG 17 2008

NMZ009-172330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
504 PM MDT SUN AUG 17 2008

...STRONG THUNDERSTORM MOVING TOWARD INTERSTATE 25 NEAR BELEN...

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES WEST OF LOS CHAVEZ.
MOVEMENT WAS SOUTHEAST AT 21 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ADELINO...JARALES...LOS
TRUJILLOS-GABALDON...RIO COMMUNITIES...TOME...TOME-ADELINO AND BELEN.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, Aug 17, 5:28 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 PM MDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 W GLORIETA            35.58N 105.80W
08/17/2008  E1.00 INCH       SANTA FE           NM   TRAINED SPOTTER

0450 PM     HAIL             GLORIETA                35.58N 105.77W
08/17/2008  E0.88 INCH       SANTA FE           NM   CO-OP OBSERVER

0519 PM     HAIL             CLAYTON                 36.45N 103.18W
08/17/2008  E1.00 INCH       UNION              NM   EMERGENCY MNGR

&&

50
Local storm report, Aug 17, 5:50 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             6 S BELEN               34.57N 106.78W
08/17/2008  M0.88 INCH       VALENCIA           NM   TRAINED SPOTTER

&&

DPORTER
Special weather statement, Aug 17, 6:19 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
619 PM MDT SUN AUG 17 2008

NMZ010-015-180045-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-
619 PM MDT SUN AUG 17 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER CENTRAL SOCORRO COUNTY...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 14 MILES SOUTHEAST OF VEGUITA TO 5 MILES NORTHWEST OF SAN
ACACIA. MOVEMENT WAS SOUTHEAST AT 24 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHAMIZAL...CONTRERAS...
ESCONDIDA...LA JOYA AND LEMITAR.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, Aug 17, 6:35 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
635 PM MDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     BELEN                   34.66N 106.78W
08/17/2008                   VALENCIA           NM   TRAINED SPOTTER

            POWER LINES DOWN AND BROKEN GLASS ON CARS AND HOMES NEAR
            NORTH 6TH STREET.

0425 PM     FLASH FLOOD      BELEN                   34.66N 106.78W
08/17/2008                   VALENCIA           NM   TRAINED SPOTTER

            ONE TO TWO FEET OF WATER ON SOME ROADS...

0425 PM     HAIL             BELEN                   34.66N 106.78W
08/17/2008  M1.75 INCH       VALENCIA           NM   TRAINED SPOTTER

0610 PM     HAIL             4 SSW VILLANUEVA        35.21N 105.40W
08/17/2008  E0.75 INCH       SAN MIGUEL         NM   STORM CHASER

&&

DPORTER
Local storm report, Aug 17, 6:52 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
652 PM MDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             CHAMIZAL                34.22N 106.91W
08/17/2008  E0.75 INCH       SOCORRO            NM   TRAINED SPOTTER

&&

DPORTER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albuquerq/Krtlnd, NM (KABQ), 00:00Z

1.3 hours before the tornado, 201 km from the path. August 18, 2008.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 29 joules per kilogram, CIN -108, lifted condensation level 2318 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-108 J/kg
Surface CAPE
178 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
8.6 K/km

Open this sounding in Storm Lab

The surface observations

Melrose Gunary Ran (4MR), 71 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the touchdown began at 01:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of August 17, 2008

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 174:40 PM MDTEF0Santa Fe, NM0.625
August 175:06 PM MDTEF0Lincoln, CO0.150
August 176:48 PM MDTEF0Guadalupe, NM0.625
August 177:40 PM MDTEF0De Baca, NM2.135

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.